Semaglutide-Associated Sequential Unilateral Transient Osteoporosis of the Hip

View at publisher
Authors: Aslinur Keles, Kemal Sari, Esra Giray, Özge Gülsüm İlleez
Cited by: 1
References: 9

Abstract

Transient osteoporosis of the hip (TOH) is a rare, self-limiting bone marrow edema syndrome characterized by acute hip pain. Although metabolic, mechanical, and vascular factors have been proposed, the underlying cause remains unclear.1 We report a case of sequential unilateral TOH episodes, temporally related to semaglutide exposure and re-exposure, in a healthy middle-aged man with symptom resolution following drug discontinuation and conservative treatment. Semaglutide, a glucagon-like peptide-1 receptor agonist increasingly used off-label for weight loss, has not previously been linked to musculoskeletal complications. Although causality cannot be definitively established, the consistent temporal relationship between semaglutide exposure and symptom onset suggests a possible association. Given the growing use of semaglutide, clinicians should consider TOH in the differential diagnosis of acute atraumatic hip pain, and further studies are warranted to elucidate the underlying mechanisms of this association.

Fields of Study & Subjects

Bone and Joint Diseases Bone health and osteoporosis research Parathyroid Disorders and Treatments

Publication details

Journal / source
American Journal of Physical Medicine & Rehabilitation
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
105
Issue
10
Pages
e147–e150
Publication date
6 April 2026
Language
EN